Alert archive / Minnesota / River Flood Warnings in 2019
River Flood Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Apr 4, 2019, 10:40 AM CDT for Polk County, Minnesota. It took effect at Apr 7, 2019, 9:23 AM CDT. It was in force for 14 days.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2019, 10:40 AM CDT (15:40 UTC)
- In effect from
- Apr 7, 2019, 9:23 AM CDT
- Expired
- Apr 21, 2019, 9:47 AM CDT
- In force
- 14 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red Lake River at Crookston (CRKM5).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 20 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05079000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 4, 10:26 AM CDT, 14 minutes earlier.
Area forecast discussion, Apr 4, 10:26 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1026 AM CDT Thu Apr 4 2019 .UPDATE... Issued at 1026 AM CDT Thu Apr 4 2019 Adjustments made to account for current timing coverage of showers moving into our northwest and our south. Otherwise, forecast is generally on track, with light rain/snow showers (possible moderate pockets) transitioning through our CWA today. Will need to monitor winds based on signal in guidance for later this afternoon, but so far things are matching up. UPDATE Issued at 648 AM CDT Thu Apr 4 2019 The line of precipitation over western North Dakota continues to slide slowly to the east. This will probably arrive in the western Devils Lake region by mid morning. Still looks very windy today. && .SHORT TERM...(Today and tonight) Issued at 428 AM CDT Thu Apr 4 2019 Today will start a steadier melt period for areas where there is remaining snow. Temperatures are below freezing across the entire FA currently, with cloud cover thickening across the region from the west. Initially most of these clouds are mid level, but they are lowering to the west and southwest. Will see the surface pressure gradient tighten up today along with steady warm advection. It will get windy from the south through the day, especially along the Canadian border. Cloud cover will also be pretty thick. So although highs are expected to be warmer than yesterday, it probably will not feel like it. The low level jet, which is currently over the western Dakotas, will shift east through the day as well. This and the warm advection will provide a focus for rain/snow showers, mainly north of the highway 2 corridor. There is weak elevated instability, but will hold off on mentioning any rumbles of thunder as it is weak. The surface low and several boundaries will shift into the FA tonight. Most models show some rain/snow showers lingering into tonight. There is still some warm advection, but the low level jet is further east. The upper jet does nose through the area. So although not seeing the best aligned features tonight, think it is worth keeping low precipitation chances in. .LONG TERM...(Friday through Wednesday) Issued at 428 AM CDT Thu Apr 4 2019 Any precipitation chances will be out of the FA on Friday. The day looks somewhat cloudy with much lower winds. Actually most areas turn northerly at 5 to 10 mph. This continues to favor slow melt conditions. High temperatures will depend on cloud cover, but it looks warmer where there is less snow (the far south) and cooler to the north. Friday night through Saturday night...Relatively broad upper level ridge moves over the area Fri night and Sat. Warm advection and low level jet may provide showers for Sat and Sat night. Some instabilities may produce thunder in the south/southeast zones. Precipitation will shift east out of the area Sun night as an upper short wave move through the area. Sunday to Wednesday...Fairly zonal flow is forecast for much of the period. Longwave pattern has a flat longwave ridge over western Canada and a longwave trough off the northeast Canadian coast. Longwave trough develops over the western US by the end of the period. The GFS was a faster solution by 84 hours compared to the ECMWF. Precipitation will shift east out of the area Sun night as an upper short wave move through the area. Another short wave is forecast about Mon with precip mainly in the northern Red River Valley. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 648 AM CDT Thu Apr 4 2019 After the short period of nice flying weather, it will change today. South winds will get pretty gusty through the day, especially by late morning through the afternoon. These gusts will slowly decrease again during the evening. Ceiling heights are also expected to decrease through the day. Biggest question thereafter is fog potential late tonight. If there is clearing and winds decrease enough, there could be some fog formation. At this point, the best potential for this would be at KDVL. && .HYDROLOGY... Issued at 428 AM CDT Thu Apr 4 2019 Snow melt and runoff continue to drive a general increase in water levels for most locations along the mainstem Red River and its tributaries. At some locations stage heights were decreasing mainly at Wahpeton and Sabin. Hawley and Dilworth have leveled off. Wahpeton, Hawley and Dilworth are forecast to remain at moderate flood stage today while Sabin has dropped into minor flood stage. Ice jamming continues to impact the Maple and Forest Rivers, especially in the Mapleton, Enderlin, and Minto areas where ice jams have been reported. This has caused rapid water level rise into Moderate flood stage in the Maple River and Minor flood stage in the Forest River. Significant ice remains in these rivers and ice jams will continue to cause rapid changes in these rivers over the next few days until the ice melts. There have been reports of the Maple River backing up into tributaries leading to overland flooding. All other river forecast points forecasts generally remain unchanged with Major flooding still expected in the Fargo area by the weekend into early next week. Ice jamming in the tributaries and in area ditches is slowing down run off for now, but with increasing temperatures forecast after Thursday, snowmelt and runoff is expected to accelerate. Major flooding is also expected in Abercrombie and Harwood. These conditions will likely linger through the rest of the week before prolonged above-freezing temperatures help alleviate ice jamming/plugging and allow for better runoff. Flooding in the northern valley is just getting started and will continue well into next week and beyond. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Refer to the latest flood warnings and statements for detailed information on specific locations. MN...Refer to the latest flood warnings and statements for detailed information on specific locations.&& UPDATE...Godon/DJR SHORT TERM...Godon LONG TERM...Godon/JH AVIATION...Godon HYDROLOGY...JH
Hazardous weather outlook, Apr 4, 4:13 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 413 AM CDT Thu Apr 4 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-050915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 413 AM CDT Thu Apr 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Areas of snow melt overland and river flooding continue along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warmer temperatures Friday into the weekend will increase the rate of snow melt in the areas where snow remains. There is a good chance for showers over the area this weekend, possibly even some thunder Saturday afternoon into Saturday night. This will bring more widespread runoff into area rivers and tributaries and cause additional overland flooding. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:40 AM CDT | River Flood Warning | FGF | Norman | 21 days |
| Apr 4, 10:40 AM CDT | River Flood Warning | FGF | Norman | 16 days |
| Apr 4, 10:40 AM CDT | River Flood Warning | FGF | Polk | 20 days |
| Apr 4, 5:45 PM CDT | Areal Flood Warning | FGF | Clay, Wilkin | 6 days |
| Apr 4, 6:01 PM CDT | Areal Flood Warning | FGF | Norman | 6 days |
| Apr 4, 11:00 AM CDT | Areal Flood Warning | FGF | Cass | 6 days |
| Apr 4, 12:33 PM CDT | Areal Flood Warning | FGF | Steele, Traill | 4 days |
Nearby
River Flood Warnings in Minnesota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.